Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 119, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 4, 2002, 3:33 AM CDT for Cuming County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 3:33 AM CDT (08:33 UTC)
- Expired
- Jun 4, 2002, 4:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Cuming County, NE
The radar
The Omaha radar (KOAX), 73 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 3:45 AM CDT | Hail 0.75 | Beemer, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -585 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
900 WUUS53 KOAX 040833 SVROMA NEC039-040900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 333 AM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMING COUNTY IN NORTHEAST NEBRASKA * UNTIL 400 AM CDT * AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF BEEMER...OR ABOUT 30 MILES SOUTHEAST OF NORFOLK...MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS AFFECTED... WEST POINT WISNER BEEMER IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4180 9709 4166 9693 4187 9653 4211 9684 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:15 PM CDT, 12 hours 18 minutes earlier.
Area forecast discussion, Jun 3, 3:15 PM CDT, 12 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 PM CDT MON JUN 3 2002 FORECAST CHALLENGES ARE CONVECTION THROUGH TUESDAY...AND TEMPERATURES IN GENERAL. CURRENTLY...A COLD FRONT IS PRESSING SLOWLY THROUGH SE NEB AND SW IOWA WITH ABUNDANT LOW LEVEL MOISTURE IN THE FRONTAL ZONE...BUT A FIRM CAP OF WARM DRY AIR ALOFT AS SHOWN ON MORNING SOUNDINGS. THIS HAS FIRMLY SUPPRESSED CONVECTION. IN THE SHORT TERM...EXPECT LITTLE ACTIVITY THIS EVE...BUT A GOOD CHC FOR THUNDERSTORMS LATER TONIGHT. EXPECT MCS TO DEVELOP FROM CURRENT CONVECTIVE AREA IN CO AND WY...THEN MOVE EAST OVERNIGHT ALONG WITH EJECTING SHORT WAVE. WILL MENTION A CHANCE OF HEAVY RAIN IN THE SOUTHERN ZONES LATER TONIGHT. BELIEVE THE SITUATION FALLS SHORT OF A FLASH FLOOD WATCH BECAUSE OF RESIDUAL EFFECT OF ERODING WARM MID LEVEL CAP...AND A LLJ ORIENTED AT A MODERATE ANGLE TO THE FRONT RESULTING IN RECDUCED LIFT. RAIN WILL LIKELY LINGER WELL INTO TUESDAY ESPECIALLY IN THE SOUTH AS EJECTING SHORT WAVE ENCOURAGES POST FRONTAL CONVECTION. AS FRONTAL ZONE CONTINUES TO SINK SOUTH AND THE WAVE MOVES ON... SKIES SHOULD CLEAR OUT TUE NIGHT. COOL TEMPS WILL PREVAIL TUE AND WED. RETURN FLOW BEGINS ON THURSDAY...AND TEMPS SHOULD RISE FAIRLY RAPIDLY FRIDAY INTO SATURDAY. INTRODUCED A SLIGHT CHC OF THUNDERSTORMS AS RETURN FLOW BEGINS TO INTENSIFY FRIDAY NIGHT. IF MODELS ARE HALFWAY RIGHT...THE MAIN PRECIP EVENT WILL BE TIMED BETWEEN SATURDAY NIGHT AND SUNDAY NIGHT. IT STILL SEEMS LIKELY THAT AT LEAST ONE PREFRONTAL DAY WOULD SEE HIGHS IN THE LOWER 90S...BUT IT IS TOUGH TO PICK WHICH DAY GIVEN UNCERTAINTIES IN THE TIMING OF VARIOUS MODELS. FOR NOW...WENT MID TO UPPER 80S FRIDAY AND SATURDAY WITH A MILD NIGHT SANDWICHED IN BETWEEN. ACCEPTED COOLING TREND LATER NEXT WEEKEND INTO EARLY NEXT WEEK. POPS ON MONDAY ARE LOWER THAN SUNDAY ASSUMING THAT WAVE IN NORTHERN BRANCH MOVES THROUGH. 250 AM CDT MON JUN 3 2002 FORECAST CHALLENGE TODAY IS TEMPERATURES AND TSTMS...THEN FOCUS TURNS TO RAIN EVENT IN NEAR TERM. .SYNOPSIS...SFC FRONT IS NOW EXTENING FROM SFC LO CENTERED IN ERN CO THROUGH S CNTRL NEB THEN HEADS N-NEWD TO NORFOLK AND SIOUX CITY. TIGHT GRADIENT ALONG THIS FEATURE HAVE ALLOWED WINDS TO PICK UP AND GUST ACROSS SOME SITES OVER THE CWA. REGIONAL RADARS INDICATE A BAND OF CONVECTION JUST TO OUR WEST...MAINLY ALONG POOLED MOISTURE AXIS/850MB FRONT. WL HAVE TO WATCH FOR FURTHER DEVELOPMENT AND ANY EWD PROPAGATION. MAY BE TOUGH TO OVERCOME MID LEVEL CAPPING. .FORECAST...WIDE RANGE OF TEMPS FM N TO S TODAY WITH FRONTAL BOUNDARY EXPECTED TO BE THROUGH SERN NEB BY EARLY EVENING. WL CONT W/ MID 70S N TO AROUND 90 S. SKY COVER WL IMPACT THIS BUT IF SUN DOES BREAK OUT OVR SRN ZONES...LOWER 90S WL BE MET. THINGS DESTABALIZE MORE ALONG FRONT LATER THIS AFTERNOON AS IT MOVES INTO SRN NEB...BUT ACTIVITY WL MOST LIKELY BE HELD UP BY MID LEVEL CAP EARLY. HOWEVER...WITH SHORTWAVE EJECTING OUT EARLY THIS EVENING AND PERSISTENT LOW LEVEL SRLY FLOW OVR BOUNDARY...SCATTERED TSTMS A GOOD POSSIBILITY. ATTENTION THEN TURNS TO POSSSIBLE HEAVY PRECIP EVENT EARLY TUE. SFC LOW TRACKS SEWD W/ APPENDING BOUNDARY EXTENDING NEWD INTO SERN NEB/NERN KS AS ANOTHER STRONG SHORTWAVE KICKS OUT OF SWRLY FLOW. 700MB OMEGA FIELDS QUITE IMPRESSIVE OVER SRN ZONES. 700 MB DEWPOINTS VARY FROM AROUND 5-7 DEG C. MESOETA HAS PROGGED AS HIGH AS 8 DEG OVER EXTREME SWRN ZONES AND RESULTANT HIGHEST QPF VALUES. WL HAVE TO SEE WHAT NEXT MODEL RUNS BRING TO NAIL DOWN EXACT AREA AS MODELS HAVE BEEN VARIED. OF NOTE...JEFFERSON CNTY HAD 4 OF RAIN LAST WEEK. LOOKS LIKE PRECIP WL LINGER A BIT LONGER INTO TUESDAY SO HAVE GONE UP TO LIKELY POPS FOR MAINLY THE MID MORNING HOURS. PRECIP SHOULD EXIT SRN ZONES EARLY TUE AFTERNOON AND WEAK RIDGING TAKES OVER. THIS FLATTENS OUT IN LATER PERIODS AS UPPER LO OVR SRN CANADA DEVELOPS AND SLIDES A TROF THRU DURING WEEKEND. NO MAJOR CHANGES TO EXTENDED. GRIFFIS IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT 402-359-5166. .OMA...NONE. POLLACK
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:02 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Thurston | 28 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.